Alert archive / Nebraska / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Cheyenne, WY

January 16, 20268 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Jan 16, 2026, 1:24 PM MST for 8 counties in Nebraska. It took effect at Jan 17, 2026, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 1:24 PM MST (20:24 UTC)
In effect from
Jan 17, 2026, 11:00 AM MST
Expired
Jan 17, 2026, 5:00 PM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 432 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
555 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS85 KCYS 162024
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
124 PM MST Fri Jan 16 2026

NEZ434>437-170430-
/O.NEW.KCYS.FW.W.0001.260117T1800Z-260118T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
124 PM MST Fri Jan 16 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
434, 435, 436, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 5 PM MST Saturday. 

* AFFECTED AREA...The Nebraska panhandle. 

* WIND...Northwest winds at 20 to 30 MPH with gusts to 45 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
125 
WWUS85 KCYS 162354
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
454 PM MST Fri Jan 16 2026

NEZ434>437-171200-
/O.CON.KCYS.FW.W.0001.260117T1800Z-260118T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
454 PM MST Fri Jan 16 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
434, 435, 436, AND 437...

* AFFECTED AREA...The Nebraska panhandle.

* WIND...Northwest winds at 20 to 30 MPH with gusts to 45 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
299 
WWUS85 KCYS 170932
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
232 AM MST Sat Jan 17 2026

NEZ434>437-171745-
/O.CON.KCYS.FW.W.0001.260117T1800Z-260118T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
232 AM MST Sat Jan 17 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437...

* AFFECTED AREA...The Nebraska panhandle.

* WIND...Northwest winds at 20 to 30 MPH with gusts to 50 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KCYS 171138
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
438 AM MST Sat Jan 17 2026

NEZ434>437-180000-
/O.CON.KCYS.FW.W.0001.260117T1800Z-260118T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
438 AM MST Sat Jan 17 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437...

* AFFECTED AREA...The Nebraska panhandle.

* WIND...Northwest winds at 20 to 30 MPH with gusts to 50 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
235 
WWUS85 KCYS 172332
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
432 PM MST Sat Jan 17 2026

NEZ434>437-180045-
/O.EXP.KCYS.FW.W.0001.000000T0000Z-260118T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
432 PM MST Sat Jan 17 2026

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 
436, AND 437...

Relative humidities are beginning to rise across the region while
winds are beginning to lessen. Therefore, the Red Flag Warning
will be allowed to expire

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jan 16, 11:13 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Widespread strong to locally damaging winds will continue through the day today.
  • High winds may continue through Sunday in the wind prone areas.
  • Elevated to near critical fire weather conditions are expected Friday and Saturday due to gusty winds, low humidity, and dry fuels.
Area forecast discussion, Jan 16, 11:13 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 AM MST Fri Jan 16 2026

.KEY MESSAGES...

- Widespread strong to locally damaging winds will continue
  through the day today.

- High winds may continue through Sunday in the wind prone
  areas.

- Elevated to near critical fire weather conditions are expected
  Friday and Saturday due to gusty winds, low humidity, and dry
  fuels.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 345 AM MST Fri Jan 16 2026

GOES water vapor imagery shows a narrow stream of upper level
moisture over the area getting slowly pushed southward as arctic air
moves down from the north. We have been in a lull of the strong
winds for the last several hours, likely due to some modest
ascending motion moving through the area behind the initial frontal
passage. Radar continues to show snow showers moving across portions
of southeast Wyoming, but coverage is beginning to decrease as
forcing for ascent weakens. Descent should take over shortly, which
will end both the snow shower potential and the lull in the strong
winds. Northeast Wyoming and western South Dakota have been seeing
consistent 60+ mph gusts over the last few hours, and this should
expand into our area as descending motion works its way southward.
The strongest winds will be over the area generally between about
7AM and 3PM. Expect widespread gusts of 60 to 75 mph, with a few
isolated higher gusts possible. The most likely areas for these
stronger gusts remain the wind prone areas along I-80 (Laramie to
Elk Mountain and Cheyenne to Vedauwoo), and the US-20 corridor.
Temperatures will be quite cold today, in the 20s to low 30s for
most. Morning wind chills will be around 0F, and will only recover
to the lower teens at best during the afternoon. Despite the cold
temperatures, a very dry airmass moving in overhead will put fairly
low RH in place today. Grassland fire danger will be elevated once
again. However, RH should remain above thresholds for a Red Flag
Warning, but due to the extreme wind speeds, there could still be
control issues for new grassland wildfires today in areas that did
not receive enough snow to cover the grass last evening. It is
difficult to assess where snow was able to reach the ground via
webcams, but will re-evaluate once reports start coming in later
this morning.

After sunset today, expect strong winds to decouple from the
surface, but the flow aloft will remain strong all through the
night. Still, we should see gusts come down to a more reasonable 40
to 55 mph. Most high wind warnings expire at 5PM, but the I-80 wind
prone areas will continue into Saturday morning when the 700-mb flow
finally comes down. We may need to watch for a few isolated gusts to
60 mph overnight, but this will be much more limited than during the
day on Friday. Recent model guidance has begun to pick up on a
narrow filament of increased moisture moving into the area this
evening, but are rather inconsistent on the placement of this
feature and the amount it may increase dewpoints. Still, following
this trend, hi-res models have begun to show some light snow
developing this evening, mainly in the higher terrain where
orographic lift will be enough to extract a few snowflakes. We could
see another dusting to an inch or so in the higher terrain, with
perhaps 1-3" above 10 kft.

Saturday will be another dry and windy day across the area, but wind
speeds will be lower than Friday. Look for gusts of 40 to 55 mph in
the morning, gradually decreasing through the afternoon.
Temperatures will still be cold, but a remarkably dry airmass will
move in overhead. Precipitable water values over the Nebraska
panhandle on Saturday will be less than 0.10, and possibly as low as
0.05. These are largely below the lowest percentile of climatology.
Surface dewpoints could be as low as -10 to -20F which will push RH
near or below 15%. Fire weather headlines will likely be needed, but
decided to wait for the next shift to get a better idea of where
snow fell last night. By Saturday evening, the ridge aloft will
begin to push westward, helping to spread improved moisture eastward
with the miler air. This brief amplification of the ridge will occur
ahead of another shortwave diving down from the north. A surface low
will accompany this feature, and expect to see surface pressure
falling over the High Plains Saturday evening. The cross-barrier
pressure gradient will begin to climb as a result, possibly bringing
another window for High Winds Saturday evening into early Sunday
morning. However, this will be a more traditional event, likely
confined to the typical wind prone areas. Current probabilities are
around 50% for the wind prone areas.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 345 AM MST Fri Jan 16 2026

Model guidance continues to trend faster with Sunday's cold frontal
passage. Now, it looks more like a morning cold front, which will
likely prevent Sunday's highs from warming much above seasonal
averages. In addition to the cold front, this feature will be
trailed by another potent 700-mb jet similar to today's event, but
placed a bit further north and east. LREF mean 700-mb winds during
the day on Sunday are above 50 knots northeast of a roughly Lusk to
Sidney line. While most of the area will see gusty northwest winds
once again, we may need to watch for another round of 60+ mph gusts
in the northern Nebraska panhandle and Niobrara county. Breezy
conditions may last into Monday with temperatures remaining near or
slightly below average for this time of year. Warm air advection
should boost temperatures back above seasonal averages on Tuesday,
but of course, this will come with another chance for strong winds
in the wind prone areas of southeast Wyoming.

The latter half of next week is a bit more interesting, with
ensembles diverging wildly. Most members agree that the extremely
persistent ridge over the western CONUS will at least begin to
weaken. However, there is disagreement on whether it will breakdown
fully and transition to a more zonal flow pattern over the CONUS, or
just weaken slightly. Regardless, an arctic surface high pressure
appears likely to be positioned over the Canadian Prairie by
midweek. The main questions for our area are then 1) if this arctic
high will push south into our area and then 2) if so, when will that
occur. Currently, about 20% of ensemble members bring this
front south on Wednesday into Thursday, giving a shot for light
snow and colder temperatures. Most other members still bring a
cool down, but hold it off until the weekend. Amongst those,
there is discrepancy regarding how far south the cold air will
push. Some bring this well to the south, opening the door to
Pacific moisture and widespread snowfall, while other stall the
cold front on our doorstep, likely giving us cold air but not
much snow. The main takeaway is that the forecast for the latter
part of next week still has quite a bit of uncertainty, but
there is a chance for something other than wind (although of
course, that will be there too) to sneak into our area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1050 AM MST Fri Jan 16 2026

Mostly VFR conditions expected over the next 24 hours. The
exceptions will include KLAR, where some overnight show showers
could impact the site and bring lowered VIS/CIG, alongside
portions of the panhandle where blowing dust is impacting the
area, primarily KBFF. Otherwise looking at winds the primary
hazard, with gusts upwards of 50-60 knots through this evening,
with speeds lessening into the evening and overnight but
widespread gusts of 40 knots still possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-102-
     106>108-118-119.
     High Wind Warning until noon MST Saturday for WYZ110-116-117.
     High Wind Warning until 5 AM MST Saturday for WYZ115.
NE...High Wind Warning until 5 PM MST this afternoon for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...CG
Hazardous weather outlook, Jan 16, 4:29 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 AM MST Fri Jan 16 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
429 AM MST Fri Jan 16 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Widespread strong to locally damaging winds will continue
  through the day today.

- Elevated to near critical fire weather conditions are expected
  Friday and Saturday due to gusty winds, low humidity, and dry
  fuels.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- High winds may continue through Sunday in the wind prone
  areas.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 16, 12:05 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1205 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg Scottsbluff             41.87N 103.66W
01/16/2026                   Scotts Bluff       NE   Broadcast Media

            Trees and fences downed across Scottsbluff.
            Power outages also extending toward
            Minatare.

&&
Local storm report, Jan 16, 12:08 PM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1208 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg Torrington              42.07N 104.19W
01/16/2026                   Goshen             WY   Emergency Mngr

            Trees and power poles downed that disrupted
            power in parts of Goshen County.

&&
Local storm report, Jan 16, 12:21 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1221 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg Wheatland               42.05N 104.96W
01/16/2026                   Platte             WY   Emergency Mngr

            Power outages from Wheatland to Guernsey. A
            light pole was blown over in Glendo.

&&
Local storm report, Jan 16, 12:22 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1222 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Non-Tstm Wnd Dmg Mitchell                41.94N 103.81W
01/16/2026                   Scotts Bluff       NE   Broadcast Media

            Siding blown off the side of a house in
            Mitchell.

&&
Local storm report, Jan 16, 12:29 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1229 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Non-Tstm Wnd Dmg Gering                  41.82N 103.66W
01/16/2026                   Scotts Bluff       NE   Broadcast Media

            Part of roof blown off a structure in
            Gering.

&&
Local storm report, Jan 16, 1:16 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
116 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Non-Tstm Wnd Dmg Torrington              42.07N 104.18W
01/16/2026                   Goshen             WY   Emergency Mngr

            Roofing matter peeling off a commercial
            building in downtown Torrington.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:17 PM MSTCold Weather AdvisoryCYSBox Butte, Dawes, Sioux21 hr

Nearby

Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.